Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 396, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2020, 7:04 PM CDT for Madison County, Yazoo County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2020, 7:04 PM CDT (00:04 UTC)
- Expired
- Aug 20, 2020, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Madison County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
155
WUUS54 KJAN 210004
SVRJAN
MSC089-163-210045-
/O.NEW.KJAN.SV.W.0396.200821T0004Z-200821T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
704 PM CDT Thu Aug 20 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
South central Yazoo County in central Mississippi...
West central Madison County in central Mississippi...
* Until 745 PM CDT.
* At 704 PM CDT, a severe thunderstorm was located near Flora, or 11
miles west of Canton, moving west at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Flora around 725 PM CDT.
Other locations impacted by this severe thunderstorm include
Bentonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3267 9013 3252 9015 3252 9042 3270 9040
TIME...MOT...LOC 0004Z 095DEG 13KT 3261 9022
HAIL...1.00IN
WIND...60MPH
$$
DL2 follow-up statements
444 WWUS54 KJAN 210027 SVSJAN Severe Weather Statement National Weather Service Jackson MS 727 PM CDT Thu Aug 20 2020 MSC089-163-210045- /O.CON.KJAN.SV.W.0396.000000T0000Z-200821T0045Z/ Yazoo MS-Madison MS- 727 PM CDT Thu Aug 20 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTH CENTRAL YAZOO AND WEST CENTRAL MADISON COUNTIES... At 726 PM CDT, a severe thunderstorm was located just east of Bentonia along the Big Black River, or 15 miles south of Yazoo City, moving northwest at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of south central Yazoo and west central Madison Counties, including the following locations... Bentonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3265 9013 3256 9040 3270 9040 3267 9013 TIME...MOT...LOC 0026Z 114DEG 16KT 3264 9033 HAIL...0.75IN WIND...60MPH $$ DL
822
WWUS54 KJAN 210041
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
741 PM CDT Thu Aug 20 2020
MSC089-163-210050-
/O.EXP.KJAN.SV.W.0396.000000T0000Z-200821T0045Z/
Yazoo MS-Madison MS-
741 PM CDT Thu Aug 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL YAZOO AND WEST
CENTRAL MADISON COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.
LAT...LON 3265 9013 3256 9040 3270 9040 3267 9013
TIME...MOT...LOC 0040Z 095DEG 13KT 3264 9038
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 6:41 PM CDT, 23 minutes earlier.
Area forecast discussion, Aug 20, 6:41 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Jackson MS 641 PM CDT Thu Aug 20 2020 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Showers and thunderstorms continue to move across the area this evening with continued impacts at HKS/JAN/MEI. Brief reductions in both ceiling and visibility can be expected with any of this activity. Storms should gradually decrease in coverage through the evening hours. Patchy fog with MVFR visibility will be possible early tomorrow morning at GLH/GWO and PIB/HBG with MVFR ceilings possible as well. Heading into tomorrow afternoon, another round of scattered to numerous afternoon showers and thunderstorms is expected to impact the area with VCTS possible at all terminals. /TW/ && .DISCUSSION... This afternoon through tomorrow... Storms have developed quickly across the forecast area this afternoon as daytime heating combined with the presence of the anomalous upper trough positioned over the MS River Valley. A few storms have become strong this afternoon and it won't be out of the question for isolated severe storms to develop before storms begin to diminish with the loss of heating. The main concern will be damaging winds but some hail won't be out of the question given steep lapse rates in place. Storms will diminish through the evening but some showers may linger overnight. Not much change is expected for tomorrow given the upper trough will remain over the region. Showers and storms will once again develop across much of the region, with potential better coverage across more of the area but still highest in the east. With vertical totals around 27-30C and 20kts of deep layer shear, some storms in the east could once again be strong to severe. A marginal risk is in place for portions of the area for tomorrow afternoon into early evening. Temperatures should be similar to today with highs in the mid to upper 80s across the region. /28/ Tomorrow night through Thursday... The forecast period starts off tomorrow night with an amplified ridge/trough pattern in place across the CONUS. Stout upper ridging will be centered over the Four Corners with an anomalous trough extending through the the Mississippi Valley. Furthermore, a closed mid/upper-level low will be located over Mississippi with associated showers and thunderstorms likely ongoing at the start of the period. As we head through the weekend, the upper low is progged to lift north into the Great Lakes region and become absorbed into northern stream flow. This will allow for subtropical ridging across the Atlantic to build west across the Deep South with the Lower Mississippi Valley on the western edge of the ridge. Increasing heights and nebulous forcing for ascent will limit coverage of diurnal showers and storms both Saturday and Sunday with the greatest coverage over eastern and southern Mississippi. Temperatures will also warm back into low 90s over the weekend. The forecast becomes more uncertain heading into next work week owing to two tropical systems that are both forecast to enter the Gulf of Mexico. Tropical Depression 14 is currently located in the Carribean Sea and is forecast to cross the Yucatan Peninsula this weekend and enter the western/central Gulf of Mexico. Additionally, Tropical Depression 13 is forecast to pass north of Puerto Rico and Hispaniola this weekend and enter the eastern Gulf of Mexico early next week. Medium to long range forecast confidence continues to remain low as global model guidance and their respective ensembles paint a wide range of solutions for both tropical systems. Expect guidance to continue to vary with solutions over the next several days until both systems become more established and steering currents, land interactions and influence of westerly vertical wind shear become resolved. The reader is strongly encouraged to stay abreast of the latest forecast from the National Hurricane Center as the forecast will continue to evolve over the next several days and through the weekend. Regardless, tropical moisture will increase across the area with at least scattered coverage of showers and storms each day next week. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 87 67 88 / 39 68 9 37 Meridian 68 87 67 88 / 50 74 24 41 Vicksburg 68 87 68 89 / 37 50 3 29 Hattiesburg 68 88 68 90 / 43 62 17 34 Natchez 68 87 68 89 / 37 46 3 29 Greenville 68 86 68 88 / 20 50 4 28 Greenwood 68 87 67 88 / 25 67 13 33 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/28
Hazardous weather outlook, Aug 20, 3:12 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 312 PM CDT Thu Aug 20 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036- 040>042-047-048-053-059>061-212015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-Humphreys- Holmes-Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Jefferson- Adams-Franklin MS- 312 PM CDT Thu Aug 20 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Friday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. MSZ030>033-037>039-044>046-050>052-056>058-066-074-212015- Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Leake- Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-Jasper-Clarke-Jones- Forrest- 312 PM CDT Thu Aug 20 2020 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, northeast Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This Afternoon through Evening and Friday Isolated severe thunderstorms will be possible this afternoon and evening with potential for damaging wind gusts. Additionally, isolated severe storms will again be possible on Friday afternoon. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Friday night. MSZ029-212015- Webster- 312 PM CDT Thu Aug 20 2020 This hazardous weather outlook is for portions of north central Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Friday Isolated severe thunderstorms will be possible Friday afternoon and evening with potential for damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ043-049-054-055-062>065-072-073-212015- Madison MS-Rankin-Copiah-Simpson-Lincoln-Lawrence-Jefferson Davis- Covington-Marion-Lamar- 312 PM CDT Thu Aug 20 2020 This hazardous weather outlook is for portions of central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon and evening Isolated severe thunderstorms will be possible this afternoon and evening with potential for damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. 28 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 20, 5:15 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
515 PM CDT Thu Aug 20 2020
MSZ048-202245-
Hinds MS-
515 PM CDT Thu Aug 20 2020
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HINDS COUNTY
THROUGH 545 PM CDT...
At 514 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Brownsville to Raymond. Movement was
west at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Edwards and Newman around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3235 9066 3234 9063 3237 9064 3238 9063
3244 9059 3245 9060 3248 9061 3250 9059
3247 9037 3222 9044 3221 9072
TIME...MOT...LOC 2214Z 086DEG 16KT 3241 9041 3227 9046
DLSpecial weather statement, Aug 20, 5:17 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Jackson MS 517 PM CDT Thu Aug 20 2020 MSZ046-052-202245- Kemper MS-Lauderdale MS- 517 PM CDT Thu Aug 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN KEMPER AND NORTHERN LAUDERDALE COUNTIES THROUGH 545 PM CDT... At 516 PM CDT, Meteorologists were tracking a strong thunderstorm near Meridian Naval Air Station, or near Lauderdale, moving west at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Meridian Station, Liberty, Blackwater, Prismatic, Tamola and Daleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3267 8842 3252 8844 3253 8879 3275 8878 TIME...MOT...LOC 2216Z 091DEG 18KT 3261 8853 DL
Special weather statement, Aug 20, 5:42 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
542 PM CDT Thu Aug 20 2020
MSZ047-202315-
Warren MS-
542 PM CDT Thu Aug 20 2020
...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY THROUGH 615 PM
CDT...
At 542 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bovina, or 9 miles east of Vicksburg, moving west at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Vicksburg, Bovina and Flowers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3241 9099 3242 9096 3248 9098 3244 9096
3244 9086 3246 9086 3243 9060 3234 9065
3235 9069 3234 9071 3222 9073 3224 9098
3228 9098 3230 9097 3228 9095 3231 9091
3237 9087 3238 9088 3234 9091 3236 9100
TIME...MOT...LOC 2242Z 093DEG 26KT 3232 9071
DLSpecial weather statement, Aug 20, 5:47 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
547 PM CDT Thu Aug 20 2020
MSZ045-051-052-057-202315-
Lauderdale MS-Newton MS-Neshoba MS-Jasper MS-
547 PM CDT Thu Aug 20 2020
...STRONG THUNDERSTORMS WILL AFFECT JASPER...NEWTON...SOUTHEASTERN
NESHOBA AND NORTHWESTERN LAUDERDALE COUNTIES THROUGH 615 PM CDT...
At 547 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Martin to near Garlandville to near
Heidelberg. Movement was west at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Newton, Decatur, Heidelberg, Herbert Springs, Paulding, Stratton,
Martin, Rose Hill, Turnerville, Roberts, Suqualena, Stafford Springs,
Garlandville, Duffee, Little Rock, Hickory, Chunky and Montrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3211 8901 3192 8891 3188 8891 3181 8916
3220 8928 3263 8909 3262 8891 3258 8891
3258 8872
TIME...MOT...LOC 2247Z 106DEG 10KT 3257 8884 3215 8909 3186 8897
DLSpecial weather statement, Aug 20, 5:58 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
558 PM CDT Thu Aug 20 2020
MSZ035-202330-
Humphreys MS-
558 PM CDT Thu Aug 20 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUMPHREYS COUNTY
THROUGH 630 PM CDT...
At 558 PM CDT, Meteorologists were tracking a strong thunderstorm
near Midnight, or near Belzoni, moving west at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Belzoni, Midnight and Silver City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3317 9042 3302 9047 3303 9066 3305 9066
3320 9064
TIME...MOT...LOC 2258Z 094DEG 10KT 3309 9052
DLSpecial weather statement, Aug 20, 7:02 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Jackson MS 702 PM CDT Thu Aug 20 2020 MSZ042-043-210030- Yazoo MS-Madison MS- 702 PM CDT Thu Aug 20 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL YAZOO AND WEST CENTRAL MADISON COUNTIES THROUGH 730 PM CDT... At 701 PM CDT, Meteorologists were tracking a strong thunderstorm just east of Flora, or 11 miles west of Canton, moving west at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Flora and Bentonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3267 9013 3252 9015 3252 9041 3270 9039 TIME...MOT...LOC 0001Z 095DEG 13KT 3261 9023 DL
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:02 PM CDT | Special Weather Statement | JAN | Yazoo | 28 min |
| Aug 21, 11:46 AM CDT | Special Weather Statement | JAN | Smith | 44 min |
| Aug 21, 12:31 PM CDT | Special Weather Statement | JAN | Newton | 44 min |
| Aug 21, 1:08 PM CDT | Special Weather Statement | JAN | Lauderdale | 52 min |
| Aug 21, 2:00 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 45 min |
| Aug 21, 2:24 PM CDT | Special Weather Statement | JAN | Lauderdale | 36 min |
| Aug 21, 4:20 PM CDT | Special Weather Statement | JAN | Jones | 25 min |
| Aug 21, 4:25 PM CDT | Special Weather Statement | JAN | Choctaw | 35 min |
| Aug 21, 6:24 PM CDT | Special Weather Statement | JAN | Forrest | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.